Pennsylvania, 2025Hail and Damaging Winds in Pennsylvania, April 19, 2025
April 19, 2025 · NWS PBZ · 18 events in 6 counties and zones
Conditions were favorable for damaging wind gusts as a cold front tracked across the region. Relatively Strong flow and shear aloft, along with dry air in the mid levels created an environment favorable for severe wind gusts with high DCAPE values.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were favorable for damaging wind gusts as a cold front tracked across the region. Relatively Strong flow and shear aloft, along with dry air in the mid levels created an environment favorable for severe wind gusts with high DCAPE values. ML CAPE was around is 500 j/kg near and south of the front, with 60-75kt of effective shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 19, 10:19 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 19, 10:19 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1119 AM EDT Sat Apr 19 2025
.SYNOPSIS...
Showers and thunderstorms return today with a slow moving cold
front. A few storms could be strong to severe early to late
afternoon. Generally dry weather returns Sunday as the front
moves south, and high pressure briefly builds in.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Showers and thunderstorms return late morning
- Marginal Risk (level 1 out of 5) for severe storms this
afternoon
-------------------------------------------------------------------
8:15am Update:
A mesoscale convection system (MCS) is currently
tracking through north central Ohio this morning. With an
enhanced low CAPE/high shear environment, a few storms have been
considered severe (+50mph wind gusts reported in isolated
areas). The MCS will likely track north of I-80 and could be
influenced by dry air over western Ohio, dissolving rapid growth
in updrafts. Lightning may be the only impacts along with sub-
severe wind gusts with weaker downdrafts.
Early morning temperatures are considered 30 degrees above
average, lingering in the upper-60s and mid-70s due to strong
warm advection associated with an elongated ridge over the East
Coast. With a closed 500mb low slowly advancing east of
California this morning, a stalled cold front is situated to our
west. The frontal boundary is currently situated near Detroit
and stretches southwest into central Oklahoma. In the vicinity
of the front, showers and thunderstorms are currently ongoing.
After 11am, as the ridge slowly breaks down and mid to upper-lvl
winds shift from the west, dew points will likely increase and
increase our chances of instability. With effective wind shear
above 30kts in place, our probability of strong to severe
storms increases early this afternoon and continues ot late
evening. If conditions permit, severe storms could create
damaging wind and quarter sized hail. Despite strong wind shear
aloft, ceilings may be considered too high for a tornado threat
to promote stretching with rotating updrafts.
The probability of a favorable severe storm environment will
likely decrease from north to south between 7pm to 9pm with the
loss of diurnal heating and the passage of a cold front.
Depending on the position of the cold front by midnight, there
is also the chance to observing record breaking Hi Min
temperatures at climate sites south of PIT.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:
- Dry Sunday
- More showers/storms Sunday night and Monday
-------------------------------------------------------------------
Dry weather is expected on Sunday as the front moves south of
the region, and ridging builds in. The upper level flow will
become SW again on the western side of the ridge Sunday night,
driving the front back north as a warm front. Additional shower
chances are expected as the front lifts north. Enough elevated
instability is also progged for the potential for a few
thunderstorms.
The area will be in the warm sector again on Monday, ahead of an
approaching shortwave trough and surface cold front. Showers and
possible thunderstorms are expected Monday afternoon as the
front crosses. Strong shear is expected to be in place, though
current model progged instability is minimal. Will monitor later
trends. Showers and storms should end from W-E Monday after
FROPA.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
KEY MESSAGES:
- Seasonably warm weather continues
- Precipitation chances dependent on shortwave movement and
ridge location
-------------------------------------------------------------------
There remains strong agreement on long range ensemble models on
brief ridging within quasi-zonal flow Tuesday that will provide
dry weather and maintain the recent trend of above normal
temperature.
Those trends may continue Wednesday as the overall 500mb pattern
is likely to exhibit little change, but embedded 500mb shortwaves
and movement within the 850-700mb level could offer low
probability precipitation chances to northwest PA. A few global
models hint at potential for upper midwest convection decaying
as it reaches this area due to weak shortwave movement. Mention
of rain will remain just in this text for now.
The late week into early next week period will be driven by the
gradual development of a notable ridge axis and where the
corresponding trough sits. A central plains ridge axis may offer
a drier period (outside of a transition precipitation day) with
temperature trending down toward or potentially even below the
seasonal average. A southeast CONUS ridge may offer more
periodic precipitation chances with shortwave movement over the
ridge top, but a high likelihood for maintaining above normal
temperature.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Cloud decks are lowering to the 5-8kft range through the
morning ahead of an approaching cold front. Showers and possibly
a few rumbles of thunder could then enter the region after 14Z,
with FKL and DUJ having the best chance of seeing rain first.
As the cold front settles towards the region, an increase in
shower and thunderstorm coverage is anticipated between 18Z to
23Z. Given the uncertainty surrounding sub-cloud evaporation
(at least initially) and the anticipated sporadic/clustered
nature of thunderstorms, have maintained PROB30 to account for
thunderstorm potential while attempting to highlight the best
overall windows for rain using prevailing -SHRA. There is low-
end potential for some storms to become strong or severe,
primarily during the afternoon and evening. Some of the more
southern terminals like MGW might escape without any precip.
Restrictions accompany showers and storms along the front itself
before improving behind the cold front overnight into Sunday
morning.
Outlook...
Showers, restrictions, and possible thunderstorms could continue
south of BVI passed 00Z Sunday with slow advancement of the
cold front.
VFR should return Sunday as the front drops south of the area.
A passing warm front early Monday may create isolated
restrictions and thunderstorms.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Hefferan
NEAR TERM...WM
SHORT TERM...WM
LONG TERM...Frazier
AVIATION...Cermak/CL/Shallenberger
Hazardous weather outlook, Apr 19, 9:39 AM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1039 AM EDT Sat Apr 19 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-201445-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
1039 AM EDT Sat Apr 19 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
A cold front will approach and cross the region this afternoon.
Showers and thunderstorms are expected along and ahead of the front.
There is a Marginal Risk, or level 1 out of 5, for severe storms
this afternoon and early evening. The main hazard is expected to be
damaging wind, though large hail will also be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ514-201445-
Eastern Tucker-
1039 AM EDT Sat Apr 19 2025
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SKH
Thunderstorm Wind, Butler
- When
- April 19, 12:37 PM EST
- Where
- Butler County, 1.73 mi NW of Buhls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.820, -80.070
Several trees and power lines reported down.
Thunderstorm Wind, Butler
- When
- April 19, 12:44 PM EST
- Where
- Butler County, 1.25 mi ENE of Butler Graham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.790, -79.930
Trees were reported down along Larchwood Road near Route 8.
Thunderstorm Wind, Butler
- When
- April 19, 12:45 PM EST
- Where
- Butler County, 1.25 mi ENE of Butler Graham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 40.790, -79.930
Trees were reported down along Country Club Heights Lane in Penn Township.
Thunderstorm Wind, Butler
- When
- April 19, 12:45 PM EST
- Where
- Butler County, 1.05 mi E of Butler Graham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.780, -79.930
Multiple trees were reported down along Route 8 near Succop Nature Reserve. R.
Thunderstorm Wind, Butler
- When
- April 19, 12:46 PM EST
- Where
- Butler County, 1.25 mi ENE of Butler Graham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.790, -79.930
Multiple trees reported down.
Thunderstorm Wind, Butler
- When
- April 19, 12:48 PM EST
- Where
- Butler County, 0.87 mi SE of Renfrew
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.810, -79.960
A tree was reported down on private property.
Thunderstorm Wind, Butler
- When
- April 19, 12:50 PM EST
- Where
- Butler County, 0.52 mi W of Herman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.830, -79.810
Multiple trees and powerlines were reported down in the Summit Township area.
Hail, Beaver
- When
- April 19, 12:50 PM EST
- Where
- Beaver County, 0.52 mi W of Monaca
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.680, -80.290
Hail, Butler
- When
- April 19, 12:52 PM EST
- Where
- Butler County, 1.73 mi NW of Buhls
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.820, -80.070
Hail, Butler
- When
- April 19, 1:03 PM EST
- Where
- Butler County, 0.87 mi SW of Ogle
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.690, -80.110
Hail, Butler
- When
- April 19, 1:05 PM EST
- Where
- Butler County, 0.69 mi N of Mars
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.710, -80.020
Thunderstorm Wind, Westmoreland
- When
- April 19, 5:16 PM EST
- Where
- Westmoreland County, 0.53 mi W of United
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.220, -79.490
Measured wind gust measured by a trained spotter with a hand anemometer.
Thunderstorm Wind, Washington
- When
- April 19, 5:33 PM EST
- Where
- Washington County, 1.48 mi NNW of Ellsworth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.140, -80.040
Two trees were reported downh.
Hail, Washington
- When
- April 19, 5:43 PM EST
- Where
- Washington County, 0.69 mi S of Charleroi
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -79.900
Thunderstorm Wind, Westmoreland
- When
- April 19, 5:45 PM EST
- Where
- Westmoreland County, 0.69 mi S of North Belle Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.140, -79.830
A utility pole was downed along Finley Road.
Thunderstorm Wind, Westmoreland
- When
- April 19, 5:55 PM EST
- Where
- Westmoreland County, 1.06 mi E of Hunter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.200, -79.600
Trees and wires were reported down.
Thunderstorm Wind, Greene
- When
- April 19, 7:15 PM EST
- Where
- Greene County, 1.48 mi SSE of Bald Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.730, -80.010
A tree was reported to be down along State Route 2021 in Dunkard Township.
Thunderstorm Wind, Fayette
- When
- April 19, 7:24 PM EST
- Where
- Fayette County, 0.53 mi W of Nilan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.730, -79.910
Multiple trees reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 19 to 20, 20253 deaths · 2 injured · $2.4 million · EF2 · 34 events
- Flash Flood and Flood in Oklahoma, April 19 to 20, 20252 deaths · $10,000 · 1 in hail · 5 events
- Damaging Winds in Maryland, April 19, 20254 injured · $4.3 million · 83 kt wind · 30 events
- Heavy Snow in New Mexico, April 19 to 20, 2025$1.5 million · 2 events
- Damaging Winds in Pennsylvania, April 19, 20252 injured · $269,000 · 83 kt wind · 18 events
- Damaging Winds in West Virginia, April 19, 2025$514,000 · 65 kt wind · 4 events
- Flash Flooding and Debris Flows in Puerto Rico, April 19 to 21, 2025$133,000 · 0.25 in hail · 30 events
- Damaging Winds in West Virginia, April 19, 2025$91,000 · 65 kt wind · 29 events
- Flash Flood and Dust Storm in Texas, April 19, 2025$125,000 · 3 in hail · 10 events
- Damaging Winds in Indiana, April 19, 2025$100,000 · 73 kt wind · 14 events
- Tornadoes and Flash Flooding in Texas, April 19 to 20, 2025EF1 · 34 events
- Damaging Winds in Ohio, April 19, 2025$53,000 · 63 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256235, 1256236, 1256237, 1256238, 1256240, 1256241, 1256245, 1256246, 1256247, 1256248, 1256249, 1256250, 1256251, 1256252, 1256253, 1256254, 1256256, 1256257.